Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Las Vegas, NV

September 18, 2004Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 18, 2004, 12:09 PM MST for Mohave County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2004, 12:09 PM MST (19:09 UTC)
Expired
Sep 18, 2004, 1:00 PM MST
In force
51 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 195 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 181914
SVRVEF
AZC015-182000-
/X.NEW.KVEF.SV.W.0011.040918T1909Z-040918T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1213 PM MST SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 100 PM MST

* AT 1210 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING AT LEAST QUARTER SIZE 
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
  LOCATED OVER EXTREME SOUTHEAST MOHAVE COUNTY ABOUT 27 MILES
  SOUTH OF WIKIEUP...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE OVER HIGHWAY 93...
  BETWEEN MILE MARKERS 139 AND 149 BY 1230 PM MST.

LAT...LON 3432 11351 3427 11335 3457 11324 3462 11351

$$

ADAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 10:10 AM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 18, 10:10 AM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PDT SAT SEP 18 2004

.SYNOPSIS...MOISTURE ASSOCIATED WITH HURRICANE JAVIER WILL COME UP
FROM THE SOUTH THIS WEEKEND BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS MAINLY TO NORTHWEST ARIZONA. MEANWHILE A STRONG LOW
PRESSURE SYSTEM WILL MOVE OVER THE AREA FROM THE PACIFIC NORTHWEST.
THIS WILL RESULT IN BREEZY TO WINDY CONDITIONS WITH TEMPERATURES
COOLING AT LEAST 5 DEGREES EACH DAY.
&&

.UPDATE...12Z ETA AND GFS RUNS ALONG WITH CURRENT OBSERVATIONS
INDICATE ANY SHOWERS AND THUNDERSTORMS ASSOCIATED WITH NORTHWARD
SURGE OF MOISTURE FROM HURRICANE JAVIER TODAY REMAINING CONFINED TO
THE FAR SOUTHEAST PORTION OF THE FORECAST AREA. INDICATIONS ARE THAT
SOME MOISTURE IS/WILL SPILL OVER THE SIERRA CREST TO THE EAST SLOPES
IN FAR NORTHWEST INYO COUNTY TODAY. UPDATED FORECAST TO ADD A SLIGHT
CHANCE OF SHOWERS TO THE SIERRA NORTH OF INDEPENDENCE OR LONE PINE
AND TO REMOVE THE CHANCE OF THUNDERSTORMS FOR CLARK AND LINCOLN
COUNTIES...INCLUDING THE LAS VEGAS VALLEY.

.PREVIOUS DISCUSSION...240 AM PDT SAT SEP 18...SHORT TERM...MOISTURE
CURRENTLY SEEMS A LITTLE HARD TO COME BY. WOULD LIKE TO SEE A FEW
MORE SIGNS OF A SURGE THAN CURRENTLY IN PLACE. KYUX VWP WAS
SOUTHERLY AROUND 20 KTS THROUGH 4K FEET BUT IS NOW ONLY 2K FT DEEP.
HOWEVER LOWER 70 DEWPOINTS EXIST AT YUMA SO MOISTURE IS NEAR AND
WOULD EXPECT IT TO GET PUMPED UP RATHER QUICKLY INTO MOHAVE COUNTY
ONCE THE WINDS PICK UP. BECAUSE THE MOISTURE IS SLOW IN COMING I
LOWERED THE MORNING POPS IN THE GRIDS AND LEFT THE AFTERNOON ALONE.
THINK THAT FLASH FLOOD THREAT IS LOW SINCE STORM MOTION WILL BE
FAIRLY BRISK. ORGANIZED STORMS ARE UNLIKELY AS WELL AS 0-6 KM SHEAR
VALUES ARE ONLY IN THE 5-10 KT RANGE. SO ANY SEVERE THREAT WOULD
LIKELY BE RESTRICTED TO COLLAPSING PULSE STORMS.

FEEL THAT WITH TEMPS A LITTLE COOLER TODAY THAT RED FLAG CONDITIONS
ARE NOT A CONCERN IN THE NORTH TODAY AS WE DIDNT QUITE REACH IT
YESTERDAY EITHER. WINDS WILL PICK UP TODAY AHEAD OF THE COLD FRONT
BUT SHOULD REMAIN JUST BELOW ADVISORY CRITERIA. SUNDAY MAY SEE
STRONG ENOUGH WINDS TO NECESSITATE AN ADVISORY...BUT WILL LET THE
NEXT SHIFTS LOOK INTO IT SINCE IT IS STILL A WAYS OUT.
&&

.LONG TERM...MEDIUM RANGE MODELS NOW ALL STRONGER WITH UPPER HIGH
OVER THE EASTERN U.S. WHICH IN TURN SLOWS MOVEMENT OF UPPER TROUGH
EAST ACROSS UTAH AND THE ROCKIES NEXT TUESDAY AND WEDNESDAY. DRY
WITH WELL BELOW NORMAL TEMPERATURES TUESDAY AND WEDNESDAY AS AREA
REMAINS UNDER COOL CYCLONIC FLOW. WARMING TREND IN STORE THROUGH THE
END OF THE WEEK AS MID LEVEL RIDGE BUILDS OVER THE WESTERN U.S.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

HARRISON

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.